Taste changes can be common while undergoing chemotherapy
treatment. You may experience a metallic taste during chemotherapy, especially while eating. This side effect may make foods and beverages taste awful and become inedible at times. Rest assured that you are not the only person to experience a taste change during chemotherapy -- about half of people do! Some drugs are more notorious for causing taste changes than others, however.
Tips for Coping with Metallic Taste Caused by Chemotherapy
There are several things you can do to try to offset or mask the metallic taste you may be experiencing because of chemotherapy:
- drink acidic drinks like lemonade or limeade (avoid if you have mouth sores)
- use plastic utensils instead of metal ones
- cook with strong herbs and spices
- use sauces like teriyaki, barbecue, or ketchup
- chew mint-flavored gums or hard candy
- avoid eating for 2-3 hours after receiving chemotherapy
- eat chilled or frozen foods, like milkshakes, ice creams, and popsicles
Remember that no two people are the same! Some people find that a blander diet decreases the metallic taste, while others needs lots of sauces and spices to mask it. For some, red meat tastes very metallic and others find it more strong in chicken. You have to experiment with food to discover what works for you. What may work for one person may not wok for another.
Is There Anything My Doctor Can Do to Prevent the Metallic Taste?
Unfortunately, there is not much your doctor can to do prevent taste changes caused by chemotherapy. Even so, it is very important that you let your doctor know about any side effects of treatment you are experiencing -- even taste changes. Side effects involving taste changes can lead to weight loss. When foods taste differently, you can develop an aversion to certain foods or eating altogether, which can cause weight loss and malnutrition.